Hail, Wythe
- When
- August 19, 2:10 PM EST
- Where
- Wythe County, 1.11 mi W of Austinville
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 36.850, -80.920
A very warm and moist air mass allowed for thunderstorms to develop by early afternoon. Most of the storms remained below severe limits, however a couple of storms produced isolated wind damage.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RNK wrote it up.
A very warm and moist air mass allowed for thunderstorms to develop by early afternoon. Most of the storms remained below severe limits, however a couple of storms produced isolated wind damage.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Aug 19, 1:56 PM EST, 14 minutes earlier.
Area Forecast Discussion National Weather Service Blacksburg VA 256 PM EDT Mon Aug 19 2019 .SYNOPSIS... High pressure will remain over the region tonight into Tuesday resulting in a continuation of the hot and humid weather. A cold front approaches by the middle of the week bringing increasing chances of showers and storms Wednesday into Thursday. This front should finally work southeast through the area by the weekend. && .NEAR TERM /THROUGH TUESDAY/... As of 256 PM EDT Monday... The Bermuda high pressure will remain in the Atlantic ocean tonight into Tuesday. The very hot and humid airmass will continue with scattered diurnal showers and thunderstorms. Shortwave energy aloft will combined with very high instability, differential heating and surface convergence to generate scattered showers and thunderstorms this afternoon into tonight. SPC Mesoscale analysis at 18z showed sfc based CAPEs around 1 to 2k and SB Li around minus 4 to minus 5. SPC Day One Convective Outlook has expanded south into eastern portions of the forecast area. Isolated pulse severe thunderstorms are possible with damaging winds,hail and heavy rains. The atmosphere may be supportive of microbursts. With PWATS around 1.3 inch and slow mean flow, locally heavy rains are possible. The namnest, HiResW-arw-east and HRRR indicated the best chance for convection along the southern Blue Ridge. Convection will fade with loss of heating and in the wake of the passing wave aloft this evening into tonight. A few showers may linger longer in the east. Areas of fog and low clouds will form late tonight into Tuesday morning. Low temperatures tonight will range from the upper 50s in the deeper mountains valleys to around 70 degrees in the piedmont. The hot and humid weather pattern will continue Tuesday with numerous subtle shortwaves moving across the Appalachians. Upper shortwaves will combine with low level instability, orographic effects,convergence and surface boundaries to generate scattered showers and thunderstorms. The slowly approaching cold frontal boundary off to the northwest may enhance the convective environment. The SPC Day 2 convective outlook indicated marginal severe thunderstorms are possible in the west. Outflow boundary interactions and clustering of cells may create pulse severe thunderstorms especially during the afternoon and evening hours. Also anticipate some heavy downpours and potential localized hydro issues will remain a concern in the moist environment. High temperatures Tuesday will vary from the lower 80s in the mountains to the lower 90s in the piedmont. Heat index in the piedmont will be near the century mark Tuesday afternoon. && .SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY NIGHT/... As of 300 AM EDT Monday... The overall pattern remains the same Tuesday into Wednesday with numerous subtle short waves moving across the Appalachians and central mid Atlantic region while a Bermuda high remains parked offshore. This will keep hot and humid conditions across the region and the short wave energy, combined with low level instability and orographic effects, will keep showers and thunderstorms in the forecast. The slowly approaching frontal boundary off to the northwest may start to enhance the convective environment a bit. This may be able to start giving updrafts a boost and while shear and overall dynamic support will remain relatively weak, storms may be a bit more robust especially up near the Interstate 64 corridor. Overall, given the weak environment support for severe storms is low, but will have to be mindful of outflow boundary interactions and clustering of cells pulsing up some strong storms from time to time during the afternoon/evenings. Also anticipate some heavy downpours and potential localized hydro issues will remain a concern in the moist environment. The frontal boundary will gradually sink into the region Wednesday night and linger into Thursday. This may give the region a better chance for strong to severe storms with a better shear environment associated with the baroclinic zone. Temperatures will remain hot through the period, though increasing chances for showers/storms and associated increase in clouds should gradually moderate temperatures through midweek. Expect generally low/mid 90s east of the Blue Ridge, mid/upper 80s west. && .LONG TERM /FRIDAY THROUGH MONDAY/... As of 230 PM EDT Sunday... The upper level trof will dig over the East into Friday which will push a cold front through our area. This frontal boundary will then stall across the Southeast for late week. The medium range models continue to have some differences on the magnitude of the upper level trof and the progression of the leading cold front. Drier air will push southward into northern portions of the forecast area Friday. The GFS was much drier compared to ECMWF wetter solution. Questions remain on how far south the high pressure center over the Great Lakes can advect the drier air Friday into Friday night. As the high center moves east into the Atlantic ocean and frontal boundary lingers across the Southeast, the weather will become more unsettled Saturday and Sunday. Temperatures to cool to values closer to normal or even below normal Friday before modifying as the upper trof lifts and sfc high shifts off shore on Saturday into Sunday. && .AVIATION /19Z MONDAY THROUGH SATURDAY/... As of 142 PM EDT Monday... VFR conditions will prevail under scattered to broken cumulus fields this afternoon into tonight. A weak disturbance aloft will combine surface convergence and solar heating to generate scattered MVFR/IFR showers and thunderstorms. Storms that develop in the mountains will move east into the foothill and piedmont. High res models indicated that the best chance for a thunderstorm will occur along the southern Blue Ridge this afternoon into this evening. Convection will diminish or dissipate with the loss of solar heating this evening into tonight. Areas of fog will develop tonight into Tuesday morning. Any taf site which receives rain Monday afternoon has a good chance to lower to IFR in fog overnight. Morning fog and low clouds will lift by late morning. VFR conditions will prevail Tuesday with scattered afternoon MVFR showers and thunderstorms which will develop ahead of a cold front. Winds will be mainly west to southwest at 5-15 kts this afternoon. Then winds will be light and variable tonight into Tuesday. Medium confidence on ceilings,visibilities and winds during the taf period. .Extended Aviation Discussion... Increasing chances of showers/thunderstorms Tuesday ahead of a cold front Tuesday afternoon into Tuesday evening with more periods of sub-VFR conditions in addition to the overnight/morning fog. The approaching cold front looks to bring a more widespread threat for showers and storms including sub- VFR into Thursday. Improving conditions with more in the way of VFR will be possible on Friday pending just how far south of the area the front makes it. Drier weather is expected on Saturday. && .CLIMATE... As of 310 PM EDT Saturday... Record Daily Maximum Temps: Monday 8/19: ROA: 98/1914 BLF 91/2007 DAN 102/1988 LYH 98/1914 BCB 93/1988 Tuesday 8/20: ROA: 104/1983 BLF: 92/1914 DAN: 101/1925 LYH: 102/1983 BCB: 92/1983 Wednesday 8/21: ROA: 105/1983 BLF: 94/1936 DAN: 104/1983 LYH: 101/1983 BCB: 98/1983 && .RNK WATCHES/WARNINGS/ADVISORIES... VA...None. NC...None. WV...None. && SYNOPSIS...JH/KK NEAR TERM...KK SHORT TERM...MBS LONG TERM...KK AVIATION...JH/KK CLIMATE...PH
Hazardous Weather Outlook National Weather Service Blacksburg VA 151 PM EDT Mon Aug 19 2019 VAZ007-009>020-022>024-WVZ042>044-507-508-201800- Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Grayson-Carroll- Floyd-Craig-Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge-Mercer- Summers-Monroe-Eastern Greenbrier-Western Greenbrier- 151 PM EDT Mon Aug 19 2019 This Hazardous Weather Outlook is for southwest Virginia, west central Virginia and southeast West Virginia. .DAY ONE...This afternoon and tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ001>006-018>020-VAZ032>034-043-044-201800- Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes- Yadkin-Patrick-Franklin-Bedford-Henry-Pittsylvania- 151 PM EDT Mon Aug 19 2019 This Hazardous Weather Outlook is for north central North Carolina, northwest North Carolina, south central Virginia, southwest Virginia and west central Virginia. .DAY ONE...This afternoon and tonight. A strong to severe thunderstorm is possible this afternoon with damaging winds, hail and heavy rains. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. VAZ035-045>047-058-059-201800- Amherst-Campbell-Appomattox-Buckingham-Halifax-Charlotte- 151 PM EDT Mon Aug 19 2019 This Hazardous Weather Outlook is for central Virginia and south central Virginia. .DAY ONE...This afternoon and tonight. Isolated severe thunderstorms are possible this afternoon into this evening. The main threats are damaging winds, hail and locally heavy rains. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
Special Weather Statement
National Weather Service BLACKSBURG VA
121 PM EDT Mon Aug 19 2019
NCZ004-VAZ032-191815-
Stokes-Patrick-
121 PM EDT Mon Aug 19 2019
...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN PATRICK AND NORTHERN
STOKES COUNTIES THROUGH 215 PM EDT...
At 121 PM EDT, a strong thunderstorm was located over Collinstown,
moving south at 10 mph.
Winds in excess of 40 mph and dime size hail are possible with this
storm.
Locations impacted include...
Walnut Cove...
Stuart...
Danbury...
Francisco...
and King.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3626 8045 3645 8045 3664 8043 3664 8022
3626 8011
TIME...MOT...LOC 1721Z 358DEG 8KT 3654 8031
RABSpecial Weather Statement
National Weather Service BLACKSBURG VA
134 PM EDT Mon Aug 19 2019
VAZ022-191830-
Roanoke-
134 PM EDT Mon Aug 19 2019
...A STRONG THUNDERSTORM WILL AFFECT rOANOKE County, The City of
Roanoke, and the City of Salem through 230 PM EDT...
At 134 PM EDT, a strong thunderstorm was located over Hollins, moving
south at 10 mph.
Winds in excess of 30 mph and pea size hail are possible with this
storm.
Locations impacted include...
Roanoke...
Salem...
Vinton...
Bent Mountain...
and Hollins.
This includes The following Locations The Salem Fairgrounds and
Roanoke Regional Airport.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.
LAT...LON 3737 7996 3733 7987 3731 7985 3726 7986
3723 7984 3722 7985 3721 7988 3718 7990
3714 7996 3714 7999 3717 8001 3717 8003
3716 8008 3716 8009 3712 8013 3711 8017
3711 8018 3721 8019 3738 8003
TIME...MOT...LOC 1734Z 022DEG 8KT 3732 7995
RABSpecial Weather Statement
National Weather Service BLACKSBURG VA
143 PM EDT Mon Aug 19 2019
NCZ019-191845-
Wilkes-
143 PM EDT Mon Aug 19 2019
...A STRONG THUNDERSTORM WILL AFFECT WILKES COUNTY THROUGH 245 pm
edt...
At 143 PM EDT, a strong thunderstorm was located over Dockery, moving
south at 10 mph.
Winds in excess of 30 mph and pea size hail are possible with this
storm.
Locations impacted include...
North Wilkesboro...
Wilkesboro...
Boomer...
Mulberry...
and Wilkesboro Reservoir.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3604 8138 3638 8116 3631 8095 3604 8103
3603 8107 3603 8110 3604 8111 3604 8114
3603 8116 3604 8119 3603 8124 3603 8127
3600 8132
TIME...MOT...LOC 1743Z 022DEG 7KT 3628 8109
RABSpecial Weather Statement
National Weather Service BLACKSBURG VA
146 PM EDT Mon Aug 19 2019
NCZ018-019-191845-
Wilkes-Watauga-
146 PM EDT Mon Aug 19 2019
...A STRONG THUNDERSTORM WILL AFFECT SOUTHWEST WILKES AND SOUTHEAST
WATAUGA COUNTIES THROUGH 245 PM EDT...
At 145 PM EDT, a strong thunderstorm was located near Darby. the
storm is nearly stationary.
Winds in excess of 40 mph and dime size hail are possible with this
storm.
Locations impacted include...
Boone...
Blowing Rock...
Deep Gap...
Foscoe...
and Blowing Rock In Caldwell County.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3604 8140 3605 8139 3607 8141 3607 8144
3609 8146 3609 8147 3610 8148 3610 8151
3612 8155 3612 8171 3611 8181 3614 8182
3626 8151 3624 8148 3626 8146 3627 8143
3617 8127 3603 8136
TIME...MOT...LOC 1745Z 325DEG 1KT 3617 8148
RABSpecial Weather Statement
National Weather Service BLACKSBURG VA
215 PM EDT Mon Aug 19 2019
VAZ012-013-016-017-032-191915-
Pulaski-Patrick-Wythe-Floyd-Carroll-
215 PM EDT Mon Aug 19 2019
...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN PULASKI, NORTHERN
CARROLL, EXTREME WESTERN FLOYD, AND EXTREME SOUTHERNEASTERN WYTHE
THROUGH 315 PM EDT.
At 214 PM EDT, a strong thunderstorm was located near Dugspur, moving
south at 15 mph.
Winds in excess of 30 mph and half inch hail are possible with this
storm.
Locations impacted include...
Hillsville...
Fancy Gap...
Patterson...
Ararat...
and Cana.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3656 8068 3656 8084 3661 8088 3698 8081
3690 8053 3655 8049
TIME...MOT...LOC 1814Z 007DEG 11KT 3685 8067
RABThe Roanoke radar (KFCX), 61 km away, was scanning. The volume nearest the first event began at 19:07 UTC.
2 thunderstorm wind, 1 hail, 1 lightning. Local standard time, as filed.
Several trees were blown down by severe thunderstorm winds.
A possible microburst blew down several trees, power lines, and power poles near the intersection of Fleshman Street and Annie Street. The thunderstorm winds also tore off a wooden roof at a baseball park on Park Lane.
Lightning from a thunderstorm struck a barn on Little Cub Road and ignited a fire that completely destroyed the barn.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2019Every state in 2019This day in weather historyWarnings in Virginia, August 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 853011, 853013, 853014, 853012.